The major dangers associated with psilocybin poisonings are primarily
psychological in nature. Anxiety or panic states ("bad trips"), depressive
or paranoid reactions, mood changes, disorientation and an inability
to distinguish between reality and fantasy may occur.
Recommended treatment for this type of poisoning should always be primarily
supportive. Mycologist Dr. Joseph Ammirati of the University of Washington
and his colleagues claim that "no specific treatment can be recommended
for psilocybin poisoning in humans". Other doctors have "stress[ed]
the importance of measures to reduce absorption of the toxins involved".
This involves either, e.g., gastric lavage or emesis (Lincoff & Mitchell,
1977; Rumack & Saltzman, 1978; Smith, 1978).
Emesis. 15-30 cc of ipecac syrup followed by large amounts of oral
liquids (500 cc).
Supportive treatment: i.e. the "talk-down" technique is the preferred
method for handling "bad trips". It involves non-moralizing, comforting,
personal support from an experienced individual. This is further aided
by limiting external stimulation such as intense light or loud sounds
and letting the person lie down and perhaps listen to soft music.
Tranquilizers need only be used in extreme situations and are generally
not considered to be necessary. Diazepam, 0.1 mg/kg in children, up
to 10 mg in adults, may be used to control seizures.
According to Dr. Rick Strassman of the University of New Mexico, anti-psychotics
have gone out of favor for the treatment of `bad trips'. Specifically,
medicines with anti-cholinergic side effects, such as chlorpromazine,
should not be given as these mushrooms can have marked anti-cholinergic
effects of their own.
In 1988, Dr. Jansen noted that cases which present medically fall into
"Those who have taken the drug with little knowledge of hallucinogens and in the absence of sensible persons who can take care of them. These are more likely to be adolescents. They may self-present but are more often brought for medical attention by their parents.
Those who fall as a result of impaired balance or muscle weakness and are knocked out or otherwise injured as a result.
Those who are having a `bad trip'. These may involve acute anxiety and panic, depression, paranoid reactions, disorientation and an inability to distinguish between reality and fantasy.
Cases of idiosyncratic physical reactions such as cyanosis.
Those with recurring phenomena after the mushroom effects should have
passed, including prolonged psychosis.
When the history is clear and the signs are suggestive of psilocybian
intoxication, it is best not to artificially empty the stomach either
by emesis with ipecac or by lavage. Treatment shows that emptying the
stomach had no effect on the duration or intensity of the experience
once psychological manifestations have properly commenced. Dr. Jansen
maintains that unless there is a reason to suspect that a more toxic
fungus has been ingested, or if the patient is a young child, induced
emesis is not necessary, not helpful and may make the situation much
worse if the patient is already aggressive and agitated.
Other doctors have also speculated that a lavage is not merited if
psilocybian mushrooms have been positively identified as the source
of discomfort. It has also been suggested that "gastric intubation can
be difficult in these young patients who are often already distressed
and not infrequently aggressive. Furthermore the mushrooms may block
the standard lavage tubes [used] for drug overdoses."
The inherent danger from the ingestion of wild mushrooms lies not so
much in the consumption of an hallucinogenic variety, but rather in
the picking and eating of a toxic species which might resemble an hallucinogenic
Dr. Gastón Guzmán (and his colleagues" wrote that "field and laboratory studies strongly indicate that psychoactive mushroom use as it normally occurs does not constitute a drug abuse problem or a public health hazard" (Guzmán et al., 1976). In addition, a recent survey conducted among college students in California, suggests that "the low frequency and few negative effects of [hallucinogenic mushroom] use indicate that abuse does not present a social problem, nor is there evidence for predicting the development of a problem" Thompson et al., 1985).
In 1973, Dr. Hall was the Principal Research Officer of the Narcotics
Section of the Commonwealth Police Force in Canberra. Dr. Hall had also
reported that several drug users had been experiencing recurring `flashbacks'
from mushrooms that were similar to `flashbacks' which were associated
with LSD consumption.
According to Dr. Karl L. R. Jansen, there is not any firm evidence
that mushroom `flashbacks' can occur. Researchers in 1983, have reported
that out of 318 specific cases of Psilocybe intoxications occurring
in England between l978-l981, 21 patients experienced `flashback phenomena
of some form' for up to four months after ingestion", and also mentioned
that some of these were the result of drug synergy and polydrug abuse.
"...However, with such a controversial phenomena as `flashbacks', it
is necessary to specify precisely what form these do take, so that they
may be distinguished from psychological stress reactions wrongly attributed
to past drug use." Dr. Hall also pointed out that "if solutions of mushroom
extracts were injected intravenously, the results could be very serious."